Exponents of diophantine approximation in dimension 2 for numbers of Sturmian type

  • Anthony PoëlsEmail author


We generalize the construction of Roy’s Fibonacci type numbers to the case of a Sturmian recurrence and we determine the classical exponents of approximation \(\omega _2(\xi )\), \({\widehat{\omega }}_2(\xi )\), \(\lambda _2(\xi )\), \({\widehat{\lambda }}_2(\xi )\) associated with these real numbers. This also extends similar results established by Bugeaud and Laurent in the case of Sturmian continued fractions. More generally we provide an almost complete description of the combined graph of parametric successive minima functions defined by Schmidt and Summerer in dimension two for such Sturmian type numbers. As a side result we obtain new information on the joint spectra of the above exponents as well as a new family of numbers for which it is possible to construct the sequence of the best rational approximations.


Diophantine approximation Geometry of numbers Sturmian sequence Simultaneous approximation 

Mathematics Subject Classification

Primary 11J13 Secondary 11H06 11J82 



I am very grateful to Stéphane Fischler and Damien Roy for giving me a lot of feedback on this paper. I also thank the anonymous referees for their work.


  1. 1.
    Allouche, J.-P., Davison, J., Queffélec, M., Zamboni, L.: Transcendence of Sturmian or morphic continued fractions. J. Number Theory 91(1), 39–66 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arbour, B., Roy, D.: A Gel’fond type criterion in degree two. Acta Arith. 111(1), 97–103 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Beresnevich, V., Dickinson, D., Velani, S.: Diophantine approximation on planar curves and the distribution of rational points. Ann. Math. 166(2), 367–426 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bernik, V.: Use of Hausdorff dimension in the theory of Diophantine approximations. Acta Arith. 42(3), 219–253 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bugeaud, Y.: Exponents of diophantine approximation. In: Badziahin, D., Gorodnik, A., Peyerimhoff, N. (eds.) Dynamics and Analytic Number Theory, volume 437 of London Math. Soc. Lecture Note Ser., chap. 2, pp. 96–135. Cambridge University Press, Cambridge (2016)Google Scholar
  6. 6.
    Bugeaud, Y., Laurent, M.: Exponents of diophantine approximation and Sturmian continued fractions. Ann. Inst. Fourier 55(3), 773–804 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cassaigne, J.: Limit values of the recurrence quotient of Sturmian sequences. Theoret. Comput. Sci. 218(1), 3–12 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Davenport, H., Schmidt, W.: Approximation to real numbers by algebraic integers. Acta Arith. 15(4), 393–416 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fischler, S.: Palindromic prefixes and episturmian words. J. Comb. Theory, Ser. A 113(7), 1281–1304 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fischler, S.: Palindromic prefixes and diophantine approximation. Monatsh. Math. 151(1), 11–37 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Jarník, V.: Zum Khintchineschen” Übertragungssatz”. Trudy Tbilisskogo mathematicheskogo instituta im. A. M. Razmadze = Travaux de l’Institut mathématique de Tbilissi 3, 193–212 (1938)zbMATHGoogle Scholar
  12. 12.
    Roy, D.: Approximation simultanée d’un nombre et de son carré. C. R. Acad. Sci. Paris 336(1), 1–6 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Roy, D.: Approximation to real numbers by cubic algebraic integers I. Proc. Lond. Math. Soc. 88(1), 42–62 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Roy, D.: On two exponents of approximation related to a real number and its square. Canad. J. Math 59(1), 211–224 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Roy, D.: On Schmidt and Summerer parametric geometry of numbers. Ann. Math. 182, 739–786 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Roy, D.: Spectrum of the exponents of best rational approximation. Math. Z. 283(1–2), 143–155 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Schleischitz, J.: Approximation to an extremal number, its square and its cube. Pac. J. Math. 287(2), 485–510 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Schleischitz, J.: Cubic approximation to Sturmian continued fractions. J. Number Theory 184, 270–299 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Schmidt, W.M.: Diophantine approximation, volume 785 of Lecture Notes in Math. Springer, Berlin(1980)Google Scholar
  20. 20.
    Schmidt, W.M., Summerer, L.: Parametric geometry of numbers and applications. Acta Arith. 140, 67–91 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Schmidt, W.M., Summerer, L.: Diophantine approximation and parametric geometry of numbers. Monatsh. Math. 169, 51–104 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Vaughan, R.C., Velani, S.: Diophantine approximation on planar curves: the convergence theory. Invent. Math. 166(1), 103–124 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques d’OrsayUniv. Paris-Sud, CNRS, Université Paris-SaclayOrsayFrance

Personalised recommendations